Alert archive / New York / Wind Advisories in 2005

Wind Advisory 3, NWS Binghamton, NY

November 29, 200515 counties in New York

NWS Binghamton, NY issued this wind advisory at Nov 29, 2005, 8:46 AM EST for 15 counties in New York. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2005, 8:46 AM EST (13:46 UTC)
Expired
Nov 29, 2005, 4:00 PM EST
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 291346
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
846 AM EST TUE NOV 29 2005


NYZ009-015>018-022>025-036-037-044>046-055-056-292100-
/O.NEW.KBGM.WI.Y.0003.051129T1346Z-051129T2100Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-
846 AM EST TUE NOV 29 2005

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

AN INTENSE LOW PRESSURE SYSTEM WILL TRACK INTO NORTHERN ONTARIO
TODAY AS A LARGE HIGH PRESSURE SYSTEM REMAINS ANCHORED OFF THE
EAST COAST. THE DIFFERENCE IN ATMOSPHERIC PRESSURE BETWEEN THESE
TWO SYSTEMS WILL LEAD TO VERY STRONG SOUTHERLY WINDS OVER MOST OF
CENTRAL NEW YORK TODAY. 

SOUTH WINDS WILL FREQUENTLY GUST TO BETWEEN 40 AND 50 MPH FOR THE
REMAINDER OF THE MORNING AND INTO THE AFTERNOON. THE HIGHEST WINDS
WILL BE FOUND ACROSS THE HIGHER ELEVATIONS WHERE GUSTS COULD
EXCEED 50 MPH AT TIMES. EXPECT THE WINDS TO WEAKEN BY THE TIME
WIDESPREAD RAINFALL ARRIVES DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED AT 
TIMES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...SMALL TREES...BRANCHES
AND SOME POWER LINES COULD BE BLOWN DOWN CAUSING SPORADIC POWER
OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR MEDIA OUTLETS
FOR THE LATEST UPDATES AND INFORMATION FROM THE NATIONAL WEATHER
SERVICE. 

$$

NICOSIA
1 follow-up statement
000 
WWUS71 KBGM 292102
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EST TUE NOV 29 2005

NYZ009-015>018-022>025-036-037-044>046-055-056-292215-
/O.EXP.KBGM.WI.Y.0003.000000T0000Z-051129T2100Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-
402 PM EST TUE NOV 29 2005

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON.
WINDS HAVE DIED DOWN TO BETWEEN 15 AND 25 MPH WITH OCCASIONAL
GUSTS TO BETWEEN 35 AND 40 MPH AT TIMES LATE THIS AFTERNOON. 
WINDS WILL CONTINUE TO WEAKEN FOR REMAINDER OF THE AFTERNOON.
THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

SOME PEAK WIND GUSTS FROM EARLIER TODAY WERE AS FOLLOWS:
BINGHAMTON AIRPORT...46 MPH. 
SYRACUSE AIRPORT...49 MPH. 
PENN YAN AIRPORT...51 MPH. 
ELMIRA AIRPORT...46 MPH. 
KOPERNIK OBSERVATORY IN VESTAL NY...49 MPH.
MADISON NY...52 MPH.
HANNIBAL NY...50 MPH.
PORT BYRON NY...49 MPH. 
ROMULUS NY...47 MPH.

$$
NICOSIA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 29, 6:50 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 29, 6:50 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM EST TUE NOV 29 2005

.AVIATION (29/12Z - 30/12Z)...
STRONG SOUTHERLY WINDS GUSTING 28-35 KNOTS THROUGH THE LATE
AFTERNOON. STRONG CORE OF WINDS OF 50-60 KNOTS NEAR INVERSION HGHT
APPROX 3000-4000 FEET ACCORDING TO AREA RADAR VAD AND SYR PROFILER.
SOME PIREPS COMING IN MAINLY FROM PA/SRN NY OF LLWS ON FAP...HWVR
GUSTINESS SHOWING UP IN OBS INDICATES THE BLYR IS MIXING A LTL...SO
ACFT ARE MORE LIKELY EXPERIENCING FLUCTUATIONS OF MECH TURBULENCE
RATHER THAN CLASSIC LAMINAR LLWS. DIRECTIONAL SHEAR LESS THAN 30
DEGS XCPT AT KUCA. GIVEN HGHT OF INVERSION...WHICH IS OUTSIDE
CRITERIA WL HOLD OFF THE WS FLAG IN TERMINALS FOR NOW. SHRA COULD
PASS A TERMINAL AT ANY TIME THRU 18-20Z...BUT BRIEF AND XPCTG NO
RESTRICTIONS SO LEFT OUT FOR SIMPLICITY. LOOKS LIKE POCKET OF
DOMINANT VFR CIGS WL BE OVER FCST AREA MUCH OF THE DAY...THEN
MDT-HVY RAIN WITH MVFR-IFR CIGS MOVES INTO KELM NR 19Z...AND
TRANSLATES EAST REACHING KUCA 22Z. RAPID IMPROVEMENT TO MVFR-VFR
WITH LIGHTER WINDS POST 06Z-09Z FROPA. NOTE TO USERS...KITH TAF WILL
BECOME A 24 HR SERVICE STARTING NOV 30. -JAB
&&

.SHORT TERM (TODAY - WEDNESDAY)...
SHOWERS FILLING IN ON NOSE OF STRONG 50-60 KT LLJ THIS MORNING AS
VIGOROUS UL TROF AND SFC COLD FRONT APCH FROM GTLKS/OH VALLEY
REGIONS. VERY LTL DIFF BTWN NAM/GFS MASS FIELDS...ALTHOUGH GFS QPF
SEEMS SUPERIOR TO NAM THRU 06Z BACK OVER OH AND ALSO WITH LEADING
RAINFALL HERE. WILL LEAN MORE WITH DERIVED FIELDS OF GFS FOR
TODAY-TONITE. SHOWERS WILL BE DOMINANT ACROSS WRN PART OF FCST AREA
ALL DAY...WHILE EASTERN AREAS WL SEE MORE PERIODIC/SCT ACTIVITY THIS
MORNING. ALL AREAS DVLPG STEADY RAIN FROM W-E BY EVENING. FRONT FCST
TO MOVE THRU THE AREA BY EARLY WEDNESDAY MORNING WITH PRECIP
TAPERING OFF LATE AS SFC RIDGE AND MORE STABLE AIR MOVES IN FROM OH
VLY. FVRBL DIVERGENT AREAS ASSOC WITH COUPLED JETSTREAKS WILL
INTERSECT WITH SFC FRONT AS IT CROSSES CNY/NEPA TONIGHT...WITH 6-12
HRS OF MDT-HVY RAIN LIKELY FROM THIS AFTN THRU MIDNITE. SEE DETAILS
OF HYDROLOGY SECTION FOR SPECIFICS ON RAINFALL IMPACT.

TEMPERATURES EXTREMELY TRICKY TODAY AS WE ARE ALREADY EXPERIENCING
VERY MILD TEMPS. THERMAL RIDGE ARRIVES LATE THIS MORNING...THEN
SLGHT COOLING W-E TAFTN. THERE IS STILL SOME ROOM FOR TEMPS TO DIP A
FEW DEGREES WHEN RAIN SETS IN...SO CAPTURING A RELIABLE HRLY TEMP
TREND IS BORDERING ON IMPOSSIBLE. MAXES IN THE LOW-MID 60S SEEM
ABOUT THE BEST ESTIMATE TODAY...AND MANY OF THOSE WILL OCCUR THIS AM
ESPLY WEST OF I-81 WITH STEADY TEMPS...OR A GRDL COOLING TREND LATER
TODAY. FROM TONIGHT ON...LEANED WITH A BLEND OF CURRENT FCST AND MAV
NUMBERS.

WINDS WILL BE STRONG TODAY FROM THE SOUTH. ASOS LOCATIONS HAVE
EXIBITED SOME GUSTS TO NEAR 35 MPH IN THE FINGER LAKES REGION AND
SOME MESONETS HAVE RECORDED A FEW IN THE 40S...BUT FOR THE MOST
PART  WERE LOOKING FOR THE BULK OF THE DAY TO BE 20-30 MPH
OCCASIONALLY GUSTING TO 40 MPH WHICH WILL BE BELOW ADVISORY.

VERY LITTLE CHANGE TO FCST WEDNESDAY. KEPT SOME CHC POPS FOR
NORTHERN AND WESTERN AREAS AS UPR TROF CLIPS THE REGION IN THE
AFTERNOON...WITH TEMPERATURES BACK TO MORE SEASONAL NORMALS. -JAB
&&

.HYDROLOGY...
THE PATTERN OF THE MODEL QPF FORECASTS IS IN QUITE GOOD AGREEMENT
THRU 12Z WEDNESDAY. NAM/GFS/NGM INDICATE A PRECIP MAX OF ABOUT 2 IN
THE ALLEGHANY PLATEAU OF N-CNTRL PA...LEADING INTO THE SRN TIER OF
NY. GFS...AND TO A LESSER DEGREE THE 20 KM NAM...SHOW SECONDARY
MAXES AROUND 2 IN THE POCONOS...AND ADIRONDACKS. ALL SHOW A
RELATIVE MIN OF 1-1.5 ACROSS MUCH OF CNTRL NY PARTICULARLY THE NRN
SUSQUEHANNA REGION. IN S-SELY FLOW RAIN EVENTS WE HAVE FREQUENTLY
OBSERVED THIS RELATIVE MIN OF RAINFALL...WITH HIGHER AMTS IN TERRAIN
INDUCED AREAS. SO CONFIDENCE TODAY IN THE MODEL QPF IS LOOKING
PRETTY GOOD. HAVE LEANED WITH THE HIGHER AMTS OF THE GFS MODEL GIVEN
ADVECTION OF PWATS THAT ARE 300 PERCENT ABV NORMAL. FLASH FLOOD AND
HEADWATER GUIDANCE VALUES NEAR THE FCST QPF MAXES GENERALLY FALL
IN THE 2-2.5 RANGE. HAVE DECIDED TO GO WITH A FLOOD WATCH FOR SOME
PARTS OF THE FCST AREA FOR THIS AFTN AND TONIGHT. THE BEST THREAT
AREA APPEARS TO BE FOR SMALL STREAMS AND POOR DRAINAGE AREAS THAT
EXTEND FROM THE CHEMUNG RIVER BASIN...SOUTH INTO THE NRN SUSQUEHANNA
PA BASINS...INCLUDING THE STEEP TERRAIN OF THE NRN POCONOS. SIG
RISES ON MAIN STEMS LIKELY...BUT HYDRO FCSTS SHOW NO FLOODING ATTM.
ANOTHER WATCH WILL BE ISSUED FOR NRN ONEIDA COUNTY WHERE RAINFALL IS
EXPECTED TO BE LESS (ABOUT 1.5 INCHES)...BUT THIS WILL BE FALLING
INTO AN AREA THAT JUST RECEIVED 10-20 INCHES OF LAKE EFFECT SNOW.
MUCH OF THIS HAS LIKELY ALREADY MELTED FROM MILD...MOIST AND BREEZY
WX YESTERDAY AND LAST NIGHT. WE WILL PROBABLY BE PUSHING THE LIMITS
OF TOTAL SOIL SATURATION IN THIS AREA. ELSEWHERE IN CNY/NEPA...THE
LESSER AMOUNT OF FCST RAINFALL (1-1.5 INCHES)SHOULD BE HANDLED OK BY
THE FLUVIAL SYSTEMS...AND WILL HOLD OFF ON A WATCH FOR THE REST OF
THE AREA. -JAB
&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
PD MARKED BY A FLAT TROF WITH SHALLOW COLD AIR AND PERHAPS A
PROLONGED LES EVENT. COLD AIR DOES NOT RUSH IN...BUT BEGINS TO
FILTER IN ON WED. PERSISTENT WNW FLOW BRINGS IN GRADUALLY COLDER AIR
WITH H8 TEMPS RCHG -12C BY SAT. WITH THE FLAT BROAD TROF...SHRT WV
ENERGY SHEARED OUT BY FLOW SHD ENCOURAGE LAKE EFFECT SNOW SHWRS FOR
MUCH OF THE PD.

00Z GFS HAD A LRG LOW SPINNING UP OVER THE OH VLY AND PUSHING STRONG
WAA INTO THE AREA. UKEMT AND ECMWF DID NOT SHOW THIS FEATURE AT AL
AND NOW THE 12Z GFS HAS FALLEN IN LINE. SO...CRNT XTNDD FCST HAS
MUCH COLDER TEMPS FOR THE WEEKEND THAN THE PRVS FCST AS THE TROF
CONTS OVER THE AREA.  -MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT FOR
STEUBEN...CHEMUNG.
FLOOD WATCH TONIGHT FOR NRN ONEIDA
.PA...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR
BRADFORD...WYOMING...LACKAWANNA...LUZERNE...PIKE AND SRN WAYNE.
&&
Hazardous weather outlook, Nov 29, 4:14 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EST TUE NOV 29 2005

NYZ009-300915-
NORTHERN ONEIDA-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN COUPLED WITH SNOW MELT MAY LEAD TO MINOR FLOOD PROBLEMS
TONIGHT AND EARLY WEDNESDAY. SEE ALBFFABGM (WGUS61 KBGM) FOR FULL
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SIGNIFICANT LAKE EFFECT SNOW EVENT MAY DEVELOP DURING THE FRIDAY
TO SATURDAY TIME FRAME...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ASKED TO
REPORT RAINFALL AMOUNTS OR OBSERVED FLOODING.

NYZ015>018-023-025-036-037-044>046-055>057-062-PAZ039-040-300915-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT...
RAINFALL ASSOCIATED WITH A COLD FRONTAL PASSAGE TODAY AND TONIGHT
COULD CAUSE MINOR WATER PROBLEMS IN BASEMENTS AND POOR DRAINAGE
AREAS. SIGNIFICANT FLOODING NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LAKE EFFECT SNOWS POSSIBLE FOR THE TYPICAL DOWNWIND AREAS TO THE
SOUTHEAST OF LAKE ONTARIO ON FRIDAY AND SATURDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ASKED TO
REPORT SIGNIFICANT RAINFALL.

NYZ022-024-PAZ038-043-044-047-048-072-300915-
STEUBEN-CHEMUNG-BRADFORD-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN MAY LEAD TO MINOR FLOOD PROBLEMS TONIGHT AND EARLY
WEDNESDAY. SEE ALBFFABGM (WGUS61 KBGM) FOR FULL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR OBSERVED FLOODING.

Nearby

Wind Advisories in New York, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.